Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 18, 2017, 8:06 PM CDT for Atchison County, Leavenworth County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 8:06 PM CDT (01:06 UTC)
- Expired
- May 18, 2017, 9:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Leavenworth County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:31 PM CDT | HAIL 1.5 | S Effingham, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WUUS53 KEAX 190106
SVREAX
KSC005-103-190200-
/O.NEW.KEAX.SV.W.0062.170519T0106Z-170519T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
806 PM CDT THU MAY 18 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Leavenworth County in northeastern Kansas...
Atchison County in northeastern Kansas...
* Until 900 PM CDT
* At 806 PM CDT, a severe thunderstorm was located near Valley Falls,
moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Leavenworth, Atchison, Effingham, Lancaster, Easton, Muscotah,
Farmington, Huron, Lowemont, Cummings, Arrington and Potter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
Kansas...and northwestern and west central Missouri.
LAT...LON 3966 9541 3965 9511 3963 9510 3962 9506
3960 9504 3957 9507 3958 9510 3954 9511
3950 9505 3947 9504 3945 9499 3941 9495
3931 9491 3927 9518 3942 9518 3942 9557
3950 9557
TIME...MOT...LOC 0106Z 227DEG 38KT 3938 9553
HAIL...1.50IN
WIND...60MPH
$$
Blair3 follow-up statements
607
WWUS53 KEAX 190115
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
815 PM CDT THU MAY 18 2017
KSC005-103-190200-
/O.CON.KEAX.SV.W.0062.000000T0000Z-170519T0200Z/
Leavenworth KS-Atchison KS-
815 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN LEAVENWORTH AND ATCHISON COUNTIES...
At 815 PM CDT, a severe thunderstorm was located near Effingham, or 7
miles north of Valley Falls, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Leavenworth, Atchison, Effingham, Lancaster, Easton, Muscotah,
Farmington, Huron, Lowemont, Cummings, Arrington and Potter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
Kansas...and northwestern and west central Missouri.
LAT...LON 3966 9541 3965 9511 3963 9510 3962 9506
3960 9504 3957 9507 3958 9510 3954 9511
3950 9505 3947 9504 3945 9499 3941 9495
3931 9491 3927 9518 3942 9518 3942 9557
3950 9557
TIME...MOT...LOC 0115Z 227DEG 38KT 3945 9544
HAIL...1.50IN
WIND...70MPH
$$
Blair951
WWUS53 KEAX 190137
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
837 PM CDT THU MAY 18 2017
KSC005-103-190200-
/O.CON.KEAX.SV.W.0062.000000T0000Z-170519T0200Z/
Leavenworth KS-Atchison KS-
837 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN LEAVENWORTH AND ATCHISON COUNTIES...
At 837 PM CDT, severe thunderstorms were located along a line
extending from Lancaster to 7 miles southwest of Atchison to Easton,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leavenworth, Atchison, Effingham, Lancaster, Easton, Farmington,
Huron, Lowemont, Cummings and Potter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
Kansas...and northwestern and west central Missouri.
LAT...LON 3966 9541 3965 9511 3963 9510 3962 9506
3960 9504 3957 9507 3958 9510 3954 9511
3950 9505 3947 9504 3945 9499 3941 9495
3931 9491 3927 9518 3942 9518 3942 9536
3956 9551
TIME...MOT...LOC 0137Z 217DEG 23KT 3960 9532 3948 9521 3933 9512
HAIL...1.25IN
WIND...60MPH
$$
Hawblitzel463
WWUS53 KEAX 190158
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
858 PM CDT THU MAY 18 2017
KSC005-103-190208-
/O.EXP.KEAX.SV.W.0062.000000T0000Z-170519T0200Z/
Leavenworth KS-Atchison KS-
858 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEAVENWORTH AND
ATCHISON COUNTIES WILL EXPIRE AT 900 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds to 50 mph are still possible with these thunderstorms.
A tornado watch remains in effect until 1000 PM CDT for northeastern
Kansas...and northwestern and west central Missouri.
LAT...LON 3966 9541 3965 9511 3963 9510 3962 9506
3960 9504 3957 9507 3958 9510 3954 9511
3950 9505 3947 9504 3945 9499 3941 9495
3931 9491 3927 9518 3942 9518 3942 9536
3956 9551
TIME...MOT...LOC 0158Z 227DEG 38KT 3975 9512 3963 9501 3948 9492
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:35 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 18, 6:35 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Thu May 18 2017
.Discussion...
Issued at 232 PM CDT THU MAY 18 2017
A rather active weather pattern will commence this evening through
the early weekend, with all modes of severe weather hazards and
flash flooding potential possible.
A large, upper-level low positioned over the Rockies will continue
to deepen as a jet max surges southeastward overhead the
southwestern CONUS. The upper-level system will reach its peak
intensity late Friday, and will be the focus for a multi-day
significant weather event beginning this evening through early
Saturday morning. In the near term, leeside low pressure has
formed over the Texas Panhandle with convection already firing on
the dryline as of Thursday afternoon. This feature will be slow to
propagate in the short term as the upper low matures. Locally
speaking, a warm front extending northeast from this surface
feature has stalled near the I-70 corridor. Weak surface
convergence along this boundary and a 5 to 10 degree dew point
gradient may be sufficient to allow for late afternoon/early
evening thunderstorms to develop near the KC metro. Should storms
develop, a favorable environment could support strong to severe
storms within the vicinity of the stalled front. The main hazard
would reside with strong winds and large hail within any rotating
thunderstorms, including a possible isolated tornado near the warm
front.
The greater certainty is with the setup this evening as energy
ejecting out of the upper low advects overhead the warm front this
evening. Expecting to see convection initiate across eastern Kansas
and western Missouri in the 7 to 8 pm time frame. This will then
push northeastward at a steady pace through the early evening hours.
With the first round of activity, 60 to 65 mph winds are possible
across eastern Kansas and western Missouri, in addition to hail up
to one inch. With ample shear and low-level turning expected near
the warm front, cannot rule out an isolated tornado over eastern
Kansas or western Missouri. This activity will likely taper off
by the late evening before the next round of storms which develop
upstream advect their way into the area overnight. The second
round of activity should remain sub-severe within a worked over
environment, though strong wind gusts remain possible during this
time heading into early Friday morning.
Will see a brief break in the activity Friday morning before the
next round of potential severe weather returns by Friday afternoon.
The warm front will slowly lift northward to Highway 36, bringing the
severe weather threat to northern Missouri, in addition to the
remaining CWA south of the frontal boundary. Friday night may be the
greatest period of concern as the Pacific cold front intersects the
slow moving warm front. This would pose the potential for a few
tornadoes near the warm front, in addition to strong to damaging
winds along the cold front Friday night. The other primary hazard is
with the setup for heavy rainfall through the duration of the
overnight period. This, coupled with rainfall from Thursday night
will lead to rainfall totals between 2 to 3 inches across eastern
Kansas and western Missouri, with locally higher amounts possible.
Have thus issued a Flash Flood Watch from eastern Kansas to
central Missouri through Saturday morning. Will also need to
monitor rising river levels through the early to late weekend.
The pattern will then subside briefly by the latter half of the
weekend before the active pattern resumes early next week.
Additionally, surface temperatures will return to seasonal to just
below seasonal throughout much of next week.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT THU MAY 18 2017
Thunderstorms are expected to move over MCI and MKC in the next
few hours along a warm frontal boundary. Ceilings look to stay VFR
for the first round of storms. A complex of storms over KS will
eventually move through the region around midnight. High winds
could be a threat with these storms but the uncertainty of timing
and intensity will keep any high winds out of the TAF until a
solid solution is known. These storms will take 3-4 hours to clear
out of the region with MVFR ceilings filling in behind this
boundary. These ceilings will last through most of the afternoon
on Friday with STJ seeing possible IFR ceilings in the late
morning timeframe. Another warm frontal boundary will be pushing
through Friday afternoon with TS added to all TAFS through the end
of the period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
for MOZ011>014-020>023-028>031-037>039-043>045-053-054.
&&
Discussion...Welsh
Aviation...BarhamHazardous weather outlook, May 18, 4:30 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 430 AM CDT Thu May 18 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-190930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 430 AM CDT Thu May 18 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will become increasingly likely this evening into the early overnight hours across the outlook area. These storms may be strong to severe, and may be capable of producing strong straight- line winds, hail, and a few brief tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of thunderstorms is possible Friday evening through early Saturday morning. A few storms could become strong to severe. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 18, 6:58 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT THU MAY 18 2017
KSZ057-060-190045-
Miami KS-Linn KS-
658 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI AND
NORTHWESTERN LINN COUNTIES UNTIL 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 10 miles east of Garnett, moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paola, Osawatomie, Parker and Beagle.
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3825 9506 3857 9507 3861 9506 3857 9475
3824 9497
TIME...MOT...LOC 2358Z 186DEG 24KT 3830 9505
BlairThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:59 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 46 min |
| May 18, 8:19 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 41 min |
| May 18, 8:45 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 30 min |
| May 18, 8:57 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 48 min |
| May 18, 9:41 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 49 min |
| May 18, 9:50 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 40 min |
| May 18, 10:01 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 29 min |
| May 18, 10:15 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 45 min |
| May 18, 10:26 PM CDT | Flash Flood Warning | EAX | Johnson, Wyandotte | 3 hr |
| May 18, 11:23 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 58 hr |
| May 19, 8:22 AM CDT | River Flood Warning | EAX | Leavenworth | 4 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.